Hail, Pecos
- When
- September 16, 4:54 PM CST to 4:59 PM CST
- Where
- Pecos County, 6.54 mi ENE of Hovey
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 30.621, -103.273
Sufficient low level moisture combined with daytime heating and orographic lift to produce isolated severe thunderstorms across the Trans Pecos of West Texas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Sufficient low level moisture combined with daytime heating and orographic lift to produce isolated severe thunderstorms across the Trans Pecos of West Texas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 16, 1:41 PM CST, 3 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 241 PM CDT FRI SEP 16 2011 .DISCUSSION... CLOUD COVER IS MUCH LESS TODAY THAN YESTERDAY ALLOWING TEMPERATURES TO CLIMB INTO THE 70S AND 80S. HOWEVER THERE IS STILL PLENTY OF LOW LEVEL MOISTURE AND THE WARMER TEMPS WILL CAUSE SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP MAINLY IN THE HIGHER ELEVATIONS WEST OF THE PECOS THIS AFTERNOON. A CUMULUS FIELD CAN ALREADY BE SEEN DEVELOPING SOUTH OF THE I-10 CORRIDOR INTO THE GUADALUPE MOUNTAINS. TOMORROW WILL BE WARMER AND DRIER THOUGH THERE SHOULD BE ISOLATED THUNDERSTORMS DEVELOPING ALONG A SURFACE TROUGH LOCATED IN THE PERMIAN BASIN. AN UPPER LEVEL TROUGH WILL PUSH A WEAK COLD FRONT INTO THE AREA LATE SUNDAY BUT HOW FAR SOUTH IT WILL PROGRESS IS IN QUESTION. FOR NOW WILL KEEP IT JUST NORTH OF THE CWA WITH A CHANCE FOR STORMS DEVELOPING ALONG A PREFRONTAL TROUGH IN THE EASTERN PERMIAN BASIN. SHOULD THE TIMING OF THIS FRONT PROVE TO BE FASTER THAN CURRENTLY FORECAST THEN THERE MAY BE MORE WIDESPREAD CONVECTIVE ACTIVITY ON SUNDAY. THERE WILL ONLY BE SLIGHT COOLING BUT MODELS SHOW ANOTHER FRONT TOWARDS THE END OF THE WEEK. UNFORTUNATELY CONFIDENCE REALLY DECREASES WITH THIS LAST FRONT AS MODEL SOLUTIONS BEGIN TO DIVERGE WITH THE GFS BEING STRONGEST AND THE ECMWF BEING WEAKER. I DO NOT LIKE THE WAY THE GFS EVOLVES AN UPPER LOW FROM A GREAT LAKES TROUGH AND RETROGRADES IT WEST IN A DEVELOPING BLOCKING PATTERN. PREFER THE ECMWF WHICH IS MORE PROGRESSIVE WITH THE UPPER LOW THEN AMPLIFYING THE PATTERN WITH A DEEP EAST COAST TROUGH AND ROCKY MOUNTAIN RIDGE. AT THE SURFACE THE GFS APPEARS TOO COLD AND STRONG WITH THE FRONT GIVEN THE UPPER LEVEL DYNAMICS BUT THE ECMWF I BELIEVE IS TOO WEAK GIVEN THE DEVELOPING MERIDIONAL FLOW. SO KEPT TEMPERATURES IN THE EXTENDED BETWEEN THE GFS AND ECMWF SOLUTIONS AND DID NOT INTRODUCE ANY POPS DUE TO LOW CONFIDENCE. REGARDLESS IT WILL BE A NICE BREAK FROM THE STIFLING HEAT WE HAVE HAD THIS SUMMER. HENNIG && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 64 90 67 92 / 20 20 20 20 CARLSBAD NM 59 91 64 92 / 20 10 10 10 DRYDEN TX 69 92 71 92 / 10 20 10 20 FORT STOCKTON TX 65 90 68 92 / 20 20 20 10 GUADALUPE PASS TX 59 79 63 80 / 20 10 10 10 HOBBS NM 63 89 62 88 / 20 10 10 10 MARFA TX 60 82 59 84 / 20 20 20 20 MIDLAND INTL AIRPORT TX 66 89 68 91 / 20 20 20 10 ODESSA TX 66 90 68 91 / 20 20 20 10 WINK TX 65 93 66 92 / 20 20 20 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 44/10
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 109 PM CDT FRI SEP 16 2011 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-171815- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 109 PM CDT FRI SEP 16 2011 /1209 PM MDT FRI SEP 16 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE WILL BE A A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO. ANY STORMS THAT DO DEVELOP WILL BE ACCOMPANIED BY FREQUENT LIGHTNING...SMALL HAIL...GUSTY WINDS...AND LOCALLY HEAVY RAINFALL. MINOR FLOODING OF LOW-LYING AND NORMALLY FLOOD PRONE AREAS ALSO REMAINS POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS SATURDAY AND SUNDAY ACROSS A GOOD PORTION OF WEST TEXAS. ANY STORMS THAT DO DEVELOP WILL BE ACCOMPANIED BY FREQUENT LIGHTNING...SMALL HAIL...GUSTY WINDS...AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND 44
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 403 PM CDT FRI SEP 16 2011 TXZ058-074-162130- DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS PECOS- 403 PM CDT FRI SEP 16 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS AFFECTING EAST CENTRAL JEFF DAVIS AND SOUTH CENTRAL REEVES COUNTIES UNTIL 430 PM CDT... A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 8 MILES SOUTH OF TOYAVALE NEAR STATE HIGHWAY 17 AT 401 PM CDT...MOVING EAST AT 15 MPH. STRONG WIND GUSTS IN EXCESS OF 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...AND VERY HEAVY RAIN CAN BE EXPECTED WITH THESE STORMS. SEEK SAFE SHELTER INDOORS IF YOU ARE IN THE PATH OF THESE STORMS. PRECAUTIONARY/PREPAREDNESS ACTIONS... PEOPLE IN EAST CENTRAL JEFF DAVIS AND SOUTH CENTRAL REEVES COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 433 PM CDT FRI SEP 16 2011 TXZ058-074-075-162215- PECOS-DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS PECOS- 433 PM CDT FRI SEP 16 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55 MPH WINDS AFFECTING SOUTH CENTRAL REEVES AND WEST CENTRAL PECOS COUNTIES UNTIL 515 PM CDT... A STRONG THUNDERSTORM WAS LOCATED IN OPEN COUNTRY IN EXTREME SOUTH CENTRAL REEVES COUNTY 10 MILES SOUTH OF BALMORHEA AT 430 PM CDT. ANOTHER STRONG THUNDERSTORM WAS LOCATED 20 MILES SOUTHWEST OF BALMORHEA IN OPEN COUNTRY OF EXTREME SOUTHEAST REEVES COUNTY AT 430 PM CDT. THESE STORMS WERE MOVING TO THE NORTHEAST AT 20 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. &&
The Midland/Odessa radar (KMAF), 179 km away, was scanning. The volume nearest the first event began at 22:54 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, September 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 348709, 348707.